Dear Doorly Doctor: I'm on antidepressants and my sex drive is AWOL

Q: I’m on anti-depressants and my sex drive is AWOL. Anything I can do to bring it back? – Blah, Adelaide

A: As many as 70 percent of patients taking the most commonly prescribed antidepressants will say, if asked, that they have experienced changes in their sexual function, including lowered libido, reduced genital sensitivity and delayed or absent orgasm. There are several ways you can improve your sexual life while managing depression, but always consult your doctor before stopping antidepressant medication.

For example, you can try counselling and cognitive behavioural therapy, or an online program for depression such as thiswayup.org.au. Regular exercise also alleviates symptoms. You may find that spending more time becoming aroused during foreplay helps overcome a delayed physical response and increases lubrication. If you experience vaginal dryness use a lubricant like Astroglide, a natural product made from aloe vera.

Also, ask your doctor about add-on medications like buspirone or bupropion that counter the sexual side effects of commonly prescribed antidepressants — or take bupropion alone as it is an effective antidepressant that does not have sexual side effects.

– Dr Rosie King (She runs a private sexual therapy practice in Sydney.)